Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 105, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2008, 1:29 PM EDT for Brevard County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 1:29 PM EDT (17:29 UTC)
- Expired
- Jul 22, 2008, 1:57 PM EDT
- In force
- 28 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 45 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:35 PM EDT | HAIL 0.25 | Kennedy Space Center, FL | SEVERAL REPORTS OF PEA SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1875 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 221729
SVRMLB
FLC009-221830-
/O.NEW.KMLB.SV.W.0105.080722T1729Z-080722T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BREVARD COUNTY IN FLORIDA.
* UNTIL 230 PM EDT
* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KENNEDY SPACE CENTER...OR 8 MILES SOUTH OF PLAYALINDA BEACH...AND
MOVING NORTHEAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
MERRITT ISLAND WILDLIFE REFUGE
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
LAT...LON 2839 8060 2839 8063 2848 8059 2851 8061
2851 8062 2839 8066 2838 8072 2841 8073
2838 8075 2860 8073 2860 8077 2868 8069
2867 8066 2870 8066 2859 8059 2852 8061
2851 8060 2856 8060 2857 8059 2846 8053
TIME...MOT...LOC 1729Z 231DEG 9KT 2853 8064
$$1 follow-up statement
000
WWUS52 KMLB 221757
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
157 PM EDT TUE JUL 22 2008
FLC009-221807-
/O.CAN.KMLB.SV.W.0105.000000T0000Z-080722T1830Z/
BREVARD FL-
157 PM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREVARD COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2839 8060 2839 8063 2848 8059 2851 8061
2851 8062 2839 8066 2838 8072 2841 8073
2838 8075 2860 8073 2860 8077 2868 8069
2867 8066 2870 8066 2859 8059 2852 8061
2851 8060 2856 8060 2857 8059 2846 8053
TIME...MOT...LOC 1757Z 231DEG 9KT 2857 8058
$$
RLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:45 AM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 22, 9:45 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 945 AM EDT TUE JUL 22 2008 .DISCUSSION... CURRENT...SFC OBS SHOW A BIT OF AN UNUSUAL ORIENTATION TO THE SFC/ LOW LEVEL RIDGE...WHICH NOW APPEARS TO BE ORIENTED FROM AROUND THE TAMPA BAY AREA SEWD TO NR LK OKEE AND THEN NR SUA/PBI. WITH THE RIDGE AXIS PRETTY MUCH SOUTH OF THE AREA...SFC WINDS ARE GENERALLY LIGHT SSW-SW ACROSS THE ENTIRE CWA. WINDS FROM ABOUT 1-2KM OFF THE DECK UP INTO THE MID LEVELS REMAIN NW/WNW...OWING TO THE WEAK MID LVL TROUGH ALONG/OFFSHORE THE EAST COAST OF FL. H50 TEMPS HAVE COOLED A GOOD 1-2C OVER THE AREA OVER MON...WHICH HAS STEEPENED LOW TO MID LVL LAPSE RATES...AND REDUCED THE VOTD TO THE L-M50S. PWATS ACROSS THE AREA ARE AVGING 1.8 GIVE OR TAKE. 10Z XMR RAOB SHOWED 2.2 OWING TO SATURATED CONDS FROM ABOUT 860-560MB...WHICH IM NOT BUYING INTO...UNLESS THE 15Z RAOB CONFIRMS THIS (DOUBTFUL CONSIDERING NEITHER THE GOES OR CIRA TPW PRODUCTS SHOW SUCH HIGH VALUES). TODAY...OVERALL EXPECT SCT STORM COVERAGE AGAIN TODAY...INITIALLY JUST SOME ISOLD ACTIVITY ALONG THE ECSB AND NR INLAND LAKES...BUT COVERAGE SHOULD INCREASE AS ADDITIONAL MESO BDRY INTERACTIONS OCCUR AS THE SEA BREEZE PUSHES INTO THE INTR. EXPECT A SLGTLY HIGHER SVR THREAT TODAY THAN MONDAY (WHICH HAD A FEW STRONG-SVR STORMS AS WELL) AND WILL UPGRADE THREATS SOME IN HWO/G-HWO PRODUCT SUITE. PLAN TO INCREASE POPS BY 10% OVER THE INTR. && .AVIATION...VFR THROUGH AROUND 18Z...THEN SLOW INCREASE IN CVRG OF TSRA PRODUCING CIG/VSBY REDUCTIONS THROUGH 00Z. BETTER CHC FOR TS AT INTERIOR TAF SITES...VCTS AT EAST COAST LOCATIONS UNLESS CONDS WARRANT AN AMD. && .MARINE...LGT S-SW FLOW AOB 10KT...BCMG ONSHORE NR THE COAST DUE TO ECSB CIRC. SEAS 1-2FT NR SHORE AND 2-3FT OFFSHORE. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && CRISTALDI/PENDERGRAST
Hazardous weather outlook, Jul 22, 10:00 AM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1000 AM EDT TUE JUL 22 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-222100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1000 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORM DEVELOPMENT WILL BEGIN BY EARLY THIS AFTERNOON ALONG EAST COAST SEA BREEZE AS IT DRIFTS INLAND. THE GREATEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR SECTIONS LATE THIS AFTERNOON AS COLLISIONS OCCUR WITH THE EAST AND WEST COAST SEA BREEZE BOUNDARIES. LATEST UPPER AIR SOUNDING DATA INDICATES MID LEVEL TEMPERATURES HAVE COOLED BY A COUPLED OF DEGREES...WHICH WILL ENHANCE THE THREAT FOR DAMAGING WIND GUSTS AND COIN SIZED HAIL WITH THE MORE INTENSE STORMS THAT DEVELOP FROM MID AND LATE AFTERNOON INTO EARLY EVENING. STORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS DUE TO SLOW STORM MOVEMENT. MOVE INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. ...RIP CURRENT IMPACT... PERSISTENT LONG PERIOD OCEAN SWELLS WILL PRODUCE A MODERATE RISK FOR RIP CURRENTS AGAIN TODAY. REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED AFTERNOON SHOWERS AND STORMS EACH DAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER...AND REPORT ANY STORMS WITH STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. GLITTO/CRISTALDI
In the hours before
Special weather statement, Jul 22, 12:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1226 PM EDT TUE JUL 22 2008 FLZ054-221715- INDIAN RIVER- 1226 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN INDIAN RIVER COUNTY... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER INDIAN RIVER SHORES TO VERO EBACH...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE VERO BEACH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
Local storm report, Jul 22, 12:40 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1240 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL VERO BEACH 27.64N 80.36W
07/22/2008 M0.75 INCH INDIAN RIVER FL PUBLIC
QUARTER INCH HAIL INCREASED TO 1/2 TO 3/4 INCH AND
COVERED GROUND IN RIO MAR, GREENWAY LANE
&&
FXDSpecial weather statement, Jul 22, 12:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1251 PM EDT TUE JUL 22 2008 FLZ045-147-221730- NORTHERN BREVARD COUNTY-ORANGE- 1251 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREVARD COUNTY... SOUTHEASTERN ORANGE COUNTY... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER CHRISTMAS...DRIFTING EAST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. RL
Special weather statement, Jul 22, 1:22 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 122 PM EDT TUE JUL 22 2008 FLZ045-221800- ORANGE- 122 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORMS AFFECTING EASTERN ORANGE COUNTY... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER UNION PARK...MOVING VERY SLOWLY SOUTH AROUND 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. RL
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:01 PM EDT | Areal Flood Advisory | MLB | Volusia | 119 min |
| Jul 22, 12:29 PM EDT | Special Marine Warning | MLB | 61 min | |
| Jul 22, 12:33 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 42 min |
| Jul 22, 2:19 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 56 min |
| Jul 22, 3:41 PM EDT | Areal Flood Advisory | MLB | Brevard | 94 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.